Hail, Iroquois
- When
- June 21, 10:14 AM CST to 10:16 AM CST
- Where
- Iroquois County, Gilman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -87.980
Strong to severe storms moved across northern Illinois during the late morning and afternoon hours of June 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe storms moved across northern Illinois during the late morning and afternoon hours of June 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 5:28 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 628 AM CDT SAT JUN 21 2008 .DISCUSSION... 331 AM CDT ACTIVE WEATHER PATTERN CONTINUING THROUGH THE REMAINDER OF THE WEEKEND AS MULTIPLE MID LEVEL SHORTWAVES EXPECTED TO PASS THROUGH AREA AS DEEP UPPER LEVEL LOW REMAINS PARKED ACROSS SOUTHERN ONTARIO. TO THE WEST...UPPER LEVEL RIDGE EXPECTED TO CONTINUE AMPLIFYING TODAY ACROSS THE AMERICAN/CANADIAN ROCKIES. SHORTWAVE TROUGH OF INTEREST IN THE NEAR TERM IS NOW MOVING THROUGH NW IA...WITH SCATTERED SHWRS/STORMS NOW LOCATED ACROSS EASTERN IA/SW WI. MEANWHILE AT THE SFC...WIND SHIFT LINE/TROUGH RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT ACROSS LAKE COUNTY IL AND SOUTHERN WI EARLIER THIS EVENING CONTINUES MOVING THROUGH AREA...AS NOTED ON LATEST RADAR IMAGES FROM KLOT. OF MORE INTEREST IS A WEAKLY DEFINED COLD FRONT/TROUGH...NOW STRETCHED FROM MAIN SFC LOW ACROSS SOUTHERN ONT...SWWD THROUGH CENTRAL WI/SOUTHERN MN. THIS FEATURE COMBINED WITH THE NEXT IN A SERIES OF SHORTWAVE TROUGHS EXPECTED TO LEAD TO SCATTERED CONVECTION THIS AFTERNOON. TROUGH/COLD FRONT WILL BE STRETCHED ACROSS AREA BY SUNRISE THIS MORNING...WITH SLOW MOVEMENT EXPECTED THEREAFTER THROUGH AFTERNOON. WITH TEMPS FORECASTED TO REACH WELL INTO THE LOWER TO MIDDLE 80S...SOLAR INSULATION SHOULD CREATE ENOUGH DESTABILIZATION FOR AFTERNOON STORM DEVELOPMENT. ALTHOUGH SPC/S LATEST DAY 1 MAINTAINS SLIGHT RISK ACROSS MUCH OF FORECAST AREA TODAY...FEEL BEST CHANCE FOR SEVERE WILL GRADUALLY SHIFT SOUTHWARD AS AFTERNOON HOURS CONTINUE ON AS FRONT/TROUGH CONTINUES TO SINK SOUTHWARDS...TRAPPING THE BEST MOISTURE TO THE SOUTH OF METRO CHICAGO. THIS SCENARIO IS DEPICTED RATHER WELL ON BOTH WRF/GFS MLCAPE PROGS...HOWEVER AS IS THE USUAL CASE...GFS MAINTAINS A HIGHER DEGREE OF INSTABILITY FURTHER NORTH THROUGH THE AFTERNOON. FEEL STORM DEVELOPMENT IS POSSIBLE ACROSS NORTHERN CWA AS MAIN LOW CONTINUED TO DROP INTO CENTRAL GREAT LAKES...HOWEVER WITH CURRENT TRAJECTORY OF MID LEVEL WAVE AND EXPECTED POSITION OF FRONT BY THIS AFTERNOON...FEEL BEST CHANCES STILL RESIDE TO THE SOUTH OF METRO CHICAGO AREA. LARGELY UNIDIRECTIONAL WIND PROFILES ADVERTISED VIA BOTH WRF/GFS BUFR SOUNDINGS SUGGEST MILTICELL DEVELOPMENT. ONE LIMITING FACTOR FOR HIGHLY ORGANIZED MULTICELLS WILL BE LACK OF SUFFICIENT SHEAR...AS BOTH SHORT RANGE OPERATIONAL MODELS ARE ONLY SPITTING OUT 30-35 KTS OF 0-6KM BULK SHEAR. SHEAR BEGINS TO INCREASE LATER THIS AFTERNOON AND EVENING WHEN 45KT MID LEVEL JET ARRIVES FROM THE NORTHERN PLAINS AFTER SPILLING OVER RIDGE AXIS TO THE WEST...HOWEVER BY THIS TIME FRONTAL BOUNDARY SHOULD BE WELL SOUTH OF METRO CHICAGO AREA. WITH ANY STORMS THAT DO FORM...FAVORABLE 8-9KFT WET BULB ZERO VALUES ALONG WITH MORE DRY AIR ALOFT THAN YESTERDAY SHOULD SUPPORT HAIL AND DAMAGING WINDS AS THE MAIN THREATS. UNSETTLED WEATHER CONTINUES INTO SUNDAY AS NEXT WAVE APPROACHES BEFORE MAIN RIDGE AXIS OFF THE THE WEST BEGINS NOSING INTO AREA BY MONDAY. WITH THAT SAID...ANOTHER ROUND OF SHWRS/STORMS EXPECTED ON SUNDAY AS WELL DEFINED SFC TROUGH ROTATES AROUND MAIN SFC LOW ACROSS THE EASTERN ONT/WESTERN QC. MAIN SHORTWAVE EXPECTED TO ARRIVE DURING AFTERNOON HOURS ALONG WITH MAIN SFC FEATURE...HOWEVER QUESTIONS REMAIN WITH REGARDS TO AVAILABLE INSTABILITY ONCE AGAIN AS WESTERLY FLOW EXPECTED TO DOMINATE BEHIND MAIN FRONTAL PASSAGE THIS AFTERNOON. THAT COUPLED WITH OVERLYING CLOUD COVER MAY LIMIT AMOUNT OF INSTABILITY AVAILABLE DURING THE AFTERNOON HOURS. OPERATIONAL SHORT RANGE PROGS ARE NOT IN VERY GOOD AGREEMENT WITH REGARDS TO AVAILABLE INSTABILITY WITH THE GFS ONCE AGAIN BLOWING THE WRF OUT OF THE WATER...FURTHER SUPPORTING QUESTIONS IN CONFIDENCE. THAT ALONG WITH THE FACT THAT THE MAIN UPPER LEVEL LOBE IS EXPECTED TO CONTINUE DIGGING ACROSS THE NORTHERN LAKES...EFFECTIVELY TAKING BEST 0-6KM SHEAR TO THE SOUTH TOWARDS THE NORTHERN OHIO RVR VLY. FOR NOW DECIDED TO PLAY MIDDLE OF THE ROAD WITH THE PREMISE THAT SHWRS AND STORMS ARE LIKELY WITH QUESTIONS REGARDING THE DEGREE OF SEVERITY...AND DECIDED TO BUMP POPS UP ACROSS THE AREA IN CLOSE COLLABORATION WITH SURROUNDING OFFICES. BEAUTIFUL COUPLE OF DAYS SETTING UP ON MONDAY AND TUESDAY AS SFC HIGH PRESSURE MOVES OVER REGION. EXPECTING A RATHER WELL PRONOUNCED LAKE BREEZE SET UP ON MONDAY AND NORTHEASTERLY FLOW BLOWS OFF LAKE WITH SFC HIGH PASSING TO THE NORTH. DECIDED TO BEGIN BUMPING TEMPS UP A BIT THROUGH EARLY EXTENDED PERIOD AS LATEST GUIDANCE SUGGESTS UPPER LEVEL RIDGE FINALLY BEGINS WORKING INTO THE WESTERN LAKES. NEXT WEATHER MAKER APPEARS TO ARRIVE LATE TUE INTO WED AS SHORTWAVE TROUGH APPROACHES FROM THE MID MISS RVR VLY. GITRO && .AVIATION... 1200 UTC TAFS...MORE WEAK PCPN IN SRN WI CROSSING OVER INTO NRN IL THIS MRNG. THIS VORT LOBE SWINGING THRU THIS MRNG AND OUT OF TERMINALS BEFORE NOONTIME. IF ANYTIME FOR TSTMS DEVELOPMENT TODAY THIS WUD BE THE TIME. CIGS 9K TO 12K WITH THIS PCPN WHICH SHUD BE FAIRLY LIGHT. THUS HAVE NOT INSERTED ANY TEMPO GROUP FOR IT AS ITS IMPACT SHUD BE MINOR. WINDS GERNERALLY SW LESS THAN 10 KTS VEERING TO WNW WITH FROPA AROUND 15Z AND TERMINATING TSTM CHANCES FOR THE DAY. SCT AC AND WNW WINDS UNDER 10 KTS SAT NIGHT INTO SUNDAY MRNG. MAY SEE A BETTER CHANCE FOR AFTN TSTMS ON SUNDAY. RLB && .MARINE... 145 AM CDT LOW PRESSURE OVER EASTERN ONTARIO WILL SWING A COLD FRONT ACROSS WISCONSIN AND NORTHERN ILLINOIS THIS MORNING AND THRU LOWER MICHIGAN AND NORTHERN INDIANA IN THE AFTERNOON. THIS LOW DRIFTS SLOWLY INTO WESTERN QUEBEC SUNDAY AND SWINGS A SECONDARY COLD FRONT ACROSS THE LAKES SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE THEN BUILDS ACROSS THE NORTHERN PLAINS MONDAY AND INTO THE MISSISSIPPI VALLEY MONDAY NIGHT...RIDGING OVER THE LAKES ON TUESDAY. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 AM CDT SAT JUN 21 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 220900- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 400 AM CDT SAT JUN 21 2008 /500 AM EDT SAT JUN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS. AREAS AFFECTED AND TIMING: THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DISCUSSION: AN UPPER LEVEL DISTURBANCE IN CONJUNCTION WITH A WEAK FRONTAL BOUNDARY WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. CURRENT INDICATIONS ARE THAT THE AREAS SOUTH OF METRO CHICAGO WILL HAVE THE GREATEST THREATS FOR SEVERE WEATHER...WITH HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH BEING POSSIBLE. ACTIVITY WILL LIKELY LINGER ON INTO THE EVENING HOURS TONIGHT...BEFORE A TEMPORARY REPRIEVE OCCURS DURING THE OVERNIGHT. PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. SOME STORMS MAY REACH SEVERE LIMITS WITH HAIL AND DAMAGING WINDS AGAIN BEING THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH FRIDAY. PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN FLOOD THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-220900- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 400 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-220900- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 400 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO GITRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
846 AM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HAIL LODA 40.52N 88.08W
06/21/2008 E0.25 INCH IROQUOIS IL PUBLIC
PEA AND SLIGHTLY LARGER HAIL
0827 AM HAIL LODA 40.52N 88.08W
06/21/2008 M0.25 INCH IROQUOIS IL PUBLIC
PEA TO DIME SIZED HAIL
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1049 AM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL 3 SE RENSSELAER 40.90N 87.11W
06/21/2008 E1.00 INCH JASPER IN TRAINED SPOTTER
QUARTER SIZE HAIL AT ROADS 900 SOUTH AND 380 WEST IN
JASPER COUNTY INDIANA.
&&
WILSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HAIL 3 S RENSSELAER 40.89N 87.15W
06/21/2008 M1.25 INCH JASPER IN LAW ENFORCEMENT
NICKEL TO HALF DOLLAR SIZED HAIL REPORTED BY JASPER
COUNTY SHERIFF AT INTERSECTION OF HWY 231 AND 16
1042 AM HAIL 1 N MCCOYSBURG 40.93N 87.02W
06/21/2008 M1.25 INCH JASPER IN LAW ENFORCEMENT
NICKEL TO HALF DOLLAR SIZED HAIL REPORTED BY JASPER
COUNTY SHERIFF AT RT 114
&&
HALBACHThe Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A house was struck by lightning on Wiley Ridge Road and suffered minor damage.
A tree and power lines were blown down on Fifth Street.
Pea to penny size hail was reported in Burbank.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105278, 105279, 105280, 105277.